North Carolina, 2013

Tornado in North Carolina, February 26, 2013

February 26, 2013 · NWS RAH · 1 event in 1 county or zone

An isolated EF-0 tornado coincident with a triple point low and in the warm sector east of a wedge front boundary produced minor damage near Selma in Johnston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An isolated EF-0 tornado coincident with a triple point low and in the warm sector east of a wedge front boundary produced minor damage near Selma in Johnston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 26, 3:41 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Feb 26, 3:41 PM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
341 PM EST TUE FEB 26 2013

.SYNOPSIS...
A POTENT UPPER LEVEL LOW AND ATTENDANT SURFACE LOW WILL TRACK
NORTHEAST INTO THE OHIO VALLEY THIS AFTERNOON...WHILE A SECONDARY
LOW PRESSURE SYSTEM TRACKS NORTHEAST ALONG THE CAROLINA COAST. AN
ASSOCIATED COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA LATE
TONIGHT AND WEDNESDAY MORNING AS THE SECONDARY LOW TRACKS
NORTHEAST ALONG THE MID ATLANTIC COAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM TUESDAY...

OVERVIEW:
A POTENT VERTICALLY STACKED LOW OVER MO/IL AT 19Z WILL TRACK
NORTHEAST INTO THE OH VALLEY THROUGH TONIGHT...WHILE A SECONDARY LOW
WHICH HAS RECENTLY DEVELOPED UPSTREAM OVER GA/SC TRACKS NORTHEAST
THROUGH EASTERN NC THIS EVENING...AND ALONG THE MID-ATLANTIC COAST
TONIGHT.

REST OF TODAY:
WIDESPREAD MODERATE RAIN AIDED BY A 50-60 KT SOUTHEASTERLY LLJ OFF
THE ATLANTIC HAS STEADILY WANED FROM SW-NE ACROSS CENTRAL NC THIS
AFTERNOON AS LOW-LEVEL FLOW VEERS TO THE SOUTHWEST...CUTTING OFF THE
ATLANTIC MOISTURE FEED AND ENDING STRONG LOW-LEVEL WARM ADVECTION/
ISENTROPIC LIFT. SFC ANALYSIS INDICATED A SECONDARY SFC LOW OVER
SOUTHERN SC AT 20Z...WITH A NARROW WARM SECTOR IN FAR NORTHEAST SC
AND FAR SOUTHEAST NC. ALTHOUGH LITTLE IF ANY DEVELOPMENT HAS
OCCURRED UPSTREAM IN THE WARM SECTOR...ELEVATED SHOWER ACTIVITY HAS
DEVELOPED OVER WESTERN PORTIONS OF THE CAROLINAS IN THE PAST FEW
HOURS IN ASSOC/W A COLD FRONT ALOFT...AND AT THE LEADING EDGE OF
SLIGHTLY STEEPER MID-LEVEL LAPSE RATES WHERE MARGINAL MUCAPE IS
PRESENT PER LATEST SPC MESOANALYSIS. IF THE COLD FRONT ALOFT AND
SLIGHTLY STEEPER MID-LEVEL LAPSE RATES PROGRESS INTO EASTERN
PORTIONS OF THE STATE AT THE RIGHT TIME...I.E. COINCIDENT WITH THE
BRIEF/NARROW WARM SECTOR SPREADING NORTHEAST FROM FLORENCE SC INTO
EASTERN NC...IT IS POSSIBLE THAT SOME RENEWED CONVECTIVE DEVELOPMENT
COULD OCCUR BETWEEN 21-00Z. IF THAT IS THE CASE...AND IF ANY ROBUST
UPDRAFTS CAN DEVELOP...THEN AN ISOLD SEVERE STORM COULD NOT BE RULED
OUT GIVEN THE MAGNITUDE OF DEEP LAYER SHEAR. LOW-LEVEL SHEAR
PROFILES ARE BECOMING INCREASINGLY UNIDIRECTIONAL THIS AFT/EVE...
STRAIGHTENING HODOGRAPHS IN THE LOWEST 1 KM AND REDUCING THE
POTENTIAL FOR LOW-LEVEL ROTATION W/ANY ROBUST CONVECTION (IF ANY
DEVELOPS). ALTHOUGH LOCALLY ENHANCED 0-1 SRH CAN BE EXPECTED IN
VICINITY OF THE BAROCLINIC ZONE AND IN ADVANCE OF THE SFC LOW WHERE
BACKED SFC FLOW WILL BE PRESENT...THE AREA THIS WOULD OCCUR (AND
POTENTIALLY COINCIDE WITH THE COLD FRONT ALOFT) WOULD MOST LIKELY BE
EAST OF THE WFO RAH CWA. WITH THE ABOVE IN MIND...WILL INDICATE
PRECIP CHANCES ENDING FROM SW-NE IN NORTHEAST COASTAL PLAIN AND
NORTHERN PIEDMONT BY 23Z...WITH A SLIGHT CHANCE OF SHOWERS OR AN
ISOLD STORM IN THE SOUTHEAST COASTAL PLAIN.

TONIGHT:
EXPECT DRY CONDITIONS OVERNIGHT IN THE WAKE OF THE CFA...ASIDE
PERHAPS FROM DRIZZLE IN THE LINGERING COLD AIR DAMMING WEDGE.
CHALLENGING TEMPERATURE FORECAST. TEMPS ARE EXPECTED TO RANGE FROM
THE UPPER 30S AT INT/GSO TO LOWER/MID 50S ALONG THE HWY 1 CORRIDOR
TO THE MID 60S IN THE FAR SE COASTAL PLAIN THIS AFT. AS THE
AFOREMENTIONED SFC LOW PROGRESSES THROUGH EASTERN NC...LOW-LEVEL
FLOW WILL BACK TO THE N/NW AND SHOULD ALLOW THE WEDGE TO ADVECT BACK
EAST THIS EVENING...WITH TEMPS FALLING FROM WEST-EAST OVERNIGHT. THE
PRIMARY FCST PROBLEM WILL BE ASSOC/W A TIGHTENING PRESSURE GRADIENT
AND IMPETUS FOR SOUTHWEST SFC FLOW OVERNIGHT...WHICH COULD
POTENTIALLY ADVECT A DRIER UPSTREAM AIRMASS INTO PORTIONS OF CENTRAL
NC AND HELP ERODE THE WEDGE BETWEEN MIDNIGHT-SUNRISE. EXPECT THAT
THE CAD WEDGE AND ASSOCIATED MESO-HIGH WILL DELAY THE TIGHTENING
PRESSURE GRADIENT AND ALLOW THE WEDGE TO HOLD IN MOST LOCATIONS.
GIVEN CLEARING ALOFT IN THE PRESENCE OF A SATURATED SFC AIRMASS...
EXPECT A POTENTIAL FOR WIDESPREAD DENSE FOG OVERNIGHT... UNLESS THE
AFOREMENTIONED SOUTHWEST BREEZE DEVELOPS AND ADVECTS A DRIER AIRMASS
INTO THE AREA. WILL INDICATE LOWS RANGING FROM THE MID/UPPER 30S FAR
NW TO MID/UPPER 40S FAR SE. -VINCENT

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 1245 PM TUESDAY...

DRY AND MILD WSW FLOW IS EXPECTED TO BRING PARTLY TO MOSTLY SUNNY
SKIES ACROSS OUR REGION WEDNESDAY. BREEZY CONDITIONS WITH SW WINDS
10-20 MPH WITH GUSTS TO 25 MPH. HIGHS 60-65 EXCEPT UPPER 50S NW.

WEDNESDAY NIGHT AND THURSDAY... EXPECT THE MEAN FLOW TO BECOME MORE
WESTERLY TO NORTHWESTERLY... AND INCREASE ESPECIALLY THURSDAY. THIS
WILL BRING PROGRESSIVELY COOLER TEMPS TO OUR REGION. AN UPPER LEVEL
DISTURBANCE SHOULD BRING AN INCREASE IN CLOUDINESS WEDNESDAY
NIGHT...THEN DECREASING CLOUDINESS THURSDAY AS STRONG DAA/CAA ARRIVE
FROM THE NW. A MOISTURE STARVED COLD FRONT IS EXPECTED TO PUSH
THROUGH OUR REGION OVERNIGHT... WITH ONLY A FEW SPRINKLES EXPECTED.

VARIABLY CLOUDY SKIES WEDNESDAY NIGHT WITH WESTERLY WINDS 5-15 MPH.
LOWS 35-40. VARIABLY CLOUDY BECOMING PARTLY TO MOSTLY SUNNY THURSDAY
AFTERNOON. WINDY AND CHILLIER. NW WINDS 15-25 MPH WITH GUSTS TO
30-35 MPH. HIGHS 50-60 NW TO SE. MOSTLY CLEAR AND CHILLY THURSDAY
NIGHT. LOWS 30-35.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 1245 PM TUESDAY...

COLDER... AND WATCHING WINTER WEATHER POTENTIAL THIS WEEKEND THROUGH
NEXT WEEK.

WE CONTINUE TO PREFER THE EUROPEAN GUIDANCE PER HPC VERIFICATION OF
THE MID/UPPER FLOW PATTERN EXPECTED THIS WEEKEND INTO NEXT WEEK. THE
LOCAL SPECIFIC DETAILS SUCH AS HONING IN ON EXACTLY THE
STRENGTH/POSITION/TIMING OF POTENTIAL SYSTEMS THAT DIRECTLY AFFECT
OUR REGION REMAINS PROBLEMATIC.

THE GENERAL PATTERN FOR OUR REGION WILL BE FOR PROGRESSIVELY COLDER
TEMPERATURES AND THE POTENTIAL FOR A COUPLE OF SYSTEMS (EITHER
NUISANCE OR OTHERWISE)... ONE THIS WEEKEND... AND ANOTHER NEXT TUE
NIGHT OR WED. THE LATTER OF THE TWO LOOK MORE PROBLEMATIC... WITH
THE CURRENT TRACK/STRENGTH ADVERTISED BY THE LAST 2-3 RUNS OF THE
OPERATIONAL EUROPEAN SUPPORTIVE OF A WINTER STORM POTENTIAL. THIS
IS ESPECIALLY TRUE GIVEN THE EXPECTED DRY COLD AIR IN PLACE BEFORE
THE SYSTEM COURTESY OF COLD SURFACE HIGH PRESSURE LOCATED IN A
FAVORABLE POSITION AND OF FORECAST FAVORABLE STRENGTH TO DELIVER
CAA/DAA INTO OUR PIEDMONT DAMMING REGION... ALTHOUGH AGAIN
PROGRESSIVELY MOVES OFFSHORE AS THE FORECAST PRECIPITATION ARRIVES.
WE WILL NOT CARRY PRECIPITATION CHANCES NOW OUT DAYS 6-7 AS DETAILS
WITH ANY SYSTEM THIS FAR OUT CAN NOT BE IRONED OUT.

THE POSSIBLE WINTER TYPE SYSTEM THIS WEEKEND APPEARS TO BE LOOKING
MORE AND MORE INTERESTING BY THE MODEL RUN. THE LATEST GFS SUGGESTS
A MID/UPPER LEVEL "CUT OFF" LOW PRESSURE PROGRESSIVELY DIVING ESE
INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS SAT-SUN... THEN
NE OVER NC SUNDAY AND SUNDAY NIGHT. WHILE THIS SOLUTION HAS SOME
SUPPORT FROM THE LATEST NAM AND EC... THOSE OPERATIONAL MODELS ARE
WEAKER AND NORTHWARD WITH THE PLACEMENT OF THE MID/UPPER LOW TRACK
CLOSER TO THE NC/VA BORDER... UNFAVORABLE SOLUTIONS FOR A
SIGNIFICANT WINTER EVENT. GIVEN THE CONTINUED UNCERTAINTY... WE LIKE
THE CURRENT LOW CHANCE POP FOR RAIN/SNOW SHOWERS AS CURRENTLY
ADVERTISED FOR SAT NIGHT AND SUNDAY... WITH AT LEAST TRENDS
SUGGESTING MORE IN THE WAY OF WINTERY WEATHER POTENTIAL FOR THIS
EVENT. MUCH MORE ON THIS POTENTIAL DURING THE COMING DAYS.

SENSIBLE WEATHER...

FRIDAY... PARTLY SUNNY WITH HIGHS 50-55.
SATURDAY... MOSTLY CLOUDY. A CHANCE OF SHOWERS. POSSIBLY SNOW
SHOWERS ESPECIALLY WEST AND NORTH. LOWS 28-33. HIGHS 38-48.
SUNDAY... A CHANCE OF RAIN OR SNOW SHOWERS... LOWS IN THE 30S. HIGHS
IN THE UPPER 30S AND 40S.
MONDAY... MOSTLY CLEAR. LOWS IN THE MID 20S. HIGHS 45-50.
TUESDAY... INCREASING CLOUDINESS. LOWS IN THE 20S. HIGHS IN THE 40S
TO LOWER 50S.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 100 PM TUESDAY...

24-HR TAF PERIOD:
EXPECT IFR/LIFR CONDITIONS TO PREVAIL AT ALL TERMINALS THIS AFT/EVE
INTO AT LEAST PORTIONS OF TONIGHT...IN ASSOC/W A COLD AIR DAMMING
WEDGE IN PLACE ACROSS CENTRAL NC. SOUTHEASTERLY LLWS WILL REMAIN IN
PLACE FOR SEVERAL MORE HOURS (THROUGH ~21Z)...BEFORE LOW-LEVEL WINDS
UNDERGO SOME WEAKENING AND VEER TO THE SOUTHWEST. A BRIEF
IMPROVEMENT TO MVFR WITH BREEZY SOUTHERLY WINDS AND A CHANCE FOR
SHOWERS/STORMS WILL BE POSSIBLE AT THE FAY TERMINAL BETWEEN 20-00Z.
OVERNIGHT...DRYING ALOFT IN THE PRESENCE OF A LINGERING COLD AIR
DAMMING WEDGE COULD RESULT IN WIDESPREAD DENSE FOG AND LIFR/VLIFR
CONDITIONS...THOUGH IT IS ALSO POSSIBLE THAT A TIGHTENING PRESSURE
GRADIENT OVER THE SOUTHEAST AND CAROLINAS WILL RESULT IN A
SOUTHWESTERLY BREEZE THAT WILL GRADUALLY ERODE THE COLD AIR DAMMING
WEDGE FROM SE-NE WITH IMPROVING CONDITIONS BETWEEN 06-12Z WED
MORNING. AT THIS TIME... PREFER TO ERR ON THE SIDE OF CAUTION AND GO
WITH A MORE CLIMATOLOGICAL FORECAST...INDICATING IFR/LIFR CONDITIONS
PERSISTING TONIGHT. REGARDLESS...EXPECT CONDITIONS TO IMPROVE
QUICKLY BETWEEN 12-16Z WED IN ASSOC/W BREEZY SOUTHWEST FLOW...WITH
VFR CONDITIONS RETURNING BY MID/LATE MORNING TO EARLY WED AFTERNOON.

LOOKING AHEAD:
EXPECT VFR CONDITIONS TO PREVAIL WEDNESDAY INTO THIS WEEKEND...
THOUGH PERIODIC MVFR CEILINGS AND SHOWER ACTIVITY CANNOT BE RULED
OUT...ESPECIALLY SAT NIGHT INTO SUN. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...VINCENT
Hazardous weather outlook, Feb 26, 1:41 PM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
141 PM EST TUE FEB 26 2013

NCZ007>011-021>028-038>043-073>077-083>086-271845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-
SCOTLAND-HOKE-
141 PM EST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NCZ078-088-089-271845-
WAYNE-CUMBERLAND-SAMPSON-
141 PM EST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A DEVELOPING LOW PRESSURE SYSTEM WILL TRACK NORTHEAST ALONG A
STATIONARY FRONT OVER EASTERN NORTH CAROLINA THIS AFTERNOON AND
EVENING. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...
PRIMARILY IN SAMPSON COUNTY. HOWEVER...THE BEST CHANCE OF AN
ISOLATED SEVERE THUNDERSTORM IS EXPECTED TO REMAIN SOUTHEAST ALONG
THE NORTH CAROLINA COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Feb 26, 6:18 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
618 PM EST TUE FEB 26 2013

NCZ075-077-086-088-270000-
CUMBERLAND-HARNETT-HOKE-MOORE-
618 PM EST TUE FEB 26 2013

...A BAND OF HEAVY SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL
MOVE ACROSS HARNETT... SOUTHEAST MOORE... NORTHWEST CUMBERLAND AND
HOKE COUNTIES THROUGH 700 PM EST...

AT 615 PM EST...DOPPLER RADAR INDICATED HEAVY SHOWERS AND ISOLATED
STRONG THUNDERSTORMS OVER BOWMORE...OR ABOUT 5 MILES WEST OF
RAEFORD...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE POPE AFB...PINEVIEW...
AND...TIMBERLAKE...SEMINOLE...LILLINGTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3492 7935 3494 7935 3501 7942 3556 7892
      3544 7861 3540 7860 3487 7928
TIME...MOT...LOC 2315Z 217DEG 35KT 3501 7928

77
Special weather statement, Feb 26, 7:44 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
744 PM EST TUE FEB 26 2013

NCZ042-043-078-270145-
JOHNSTON-WAYNE-WILSON-
744 PM EST TUE FEB 26 2013

...A BAND OF SHOWERS WITH ISOLATED THUNDER WILL MOVE ACROSS SECTIONS
OF WAYNE...JOHNSTON AND WILSON COUNTIES THROUGH 845 PM EST...

AT 741 PM EST...DOPPLER RADAR INDICATED A BAND OF SHOWERS WITH
SPORADIC RUMBLES OF THUNDER OVER WESTERN JOHNSTON COUNTY NEAR COATS
CROSSROADS...OR ABOUT 9 MILES WEST OF SMITHFIELD...MOVING NORTHEAST
AT 35 MPH. THIS LINE OF HEAVY SHOWERS WILL AFFECT THE
SMITHFIELD-SELMA AREA BY 8 PM AS WELL AS TRAVEL ALONG I-95 IN
JOHNSTON COUNTY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

&&

LAT...LON 3559 7782 3541 7857 3553 7859 3582 7795
TIME...MOT...LOC 0041Z 247DEG 30KT 3552 7848

WSS
Special weather statement, Feb 26, 8:13 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
813 PM EST TUE FEB 26 2013

NCZ042-078-088-089-270215-
CUMBERLAND-JOHNSTON-SAMPSON-WAYNE-
813 PM EST TUE FEB 26 2013

...A BAND OF HEAVY SHOWERS WITH GUSTY WINDS WILL MOVE ACROSS
SECTIONS OF SAMPSON...WAYNE...JOHNSTON AND CUMBERLAND COUNTIES
THROUGH 915 PM EST...

AT 811 PM EST...DOPPLER RADAR INDICATED A BAND OF HEAVY SHOWERS OVER
EASTERN CUMBERLAND COUNTY...MAINLY 6 MILES NORTH OF STEDMAN...OR
ABOUT 13 MILES EAST OF FAYETTEVILLE...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 348.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3489 7873 3520 7869 3544 7814 3519 7807
      3517 7810 3518 7816 3515 7816
TIME...MOT...LOC 0111Z 241DEG 29KT 3511 7863

WSS

The radar

The Raleigh/Durham radar (KRAX), 24 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Johnston

When
February 26, 8:18 PM EST to 8:19 PM EST
Where
Johnston County, 2.79 mi WNW of Micro to 2.48 mi WNW of Micro
Rating
EF0
Path length
0.49 mi
Path width
75 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
35.582, -78.248

At approximately 818 pm EST a weak tornado touched down near the 2700 block of Old Beulah Road, 4 miles northeast of Selma. The first visible damage was to the metal sheeting on the roof of an outbuilding. The tornado continued a couple hundred yards before causing significant damage to a two-story barn. The preexisting barn structure was over 40 years old and while the foundation was attached, most of the structure was settled onto concrete blocks with an open crawl space underneath. The tornado blew off the roof of the barn. Two of the side walls were also blown out, leaving two walls intact. Across the street a single family mobile home suffered minor damage to shingles and vinyl siding. An adjacent carport also had minor roof damage. The tornado continued another couple of hundred yards where one final sheet metal building sustained minor roof damage.

There were no injuries or fatalities to report.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyThe tornado archive for North Carolina, 2013Warnings in North Carolina, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433334.